Alert archive / Colorado / High Wind Watches in 2023

High Wind Watch 2, NWS Denver/Boulder, CO

February 25, 20239 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Feb 25, 2023, 2:08 PM MST for 9 counties in Colorado. It took effect at Feb 26, 2023, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 25, 2023, 2:08 PM MST (21:08 UTC)
In effect from
Feb 26, 2023, 5:00 PM MST
Expired
Feb 26, 2023, 12:04 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS75 KBOU 252108
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
208 PM MST Sat Feb 25 2023

COZ035-036-038-039-260515-
/O.NEW.KBOU.HW.A.0002.230227T0000Z-230227T1500Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-Larimer County
Below 6000 Feet/Northwest Weld County-Boulder And Jefferson
Counties Below 6000 Feet/West Broomfield County-
Including the cities of Central City, Idaho Springs, Bailey,
Westcreek, Loveland, Glendevey, Estes Park, Evergreen, Nunn,
Arvada, Longmont, Hereford, Red Feather Lakes, Fort Collins,
Lakewood, Golden, Georgetown, Boulder, and Nederland
208 PM MST Sat Feb 25 2023

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY AFTERNOON THROUGH 
MONDAY MORNING...

* WHAT...West winds 35 to 55 mph with gusts up to 80 mph possible.

* WHERE...The Northern Front Range Foothills, The Southern Front 
  Range Foothills, Fort Collins, and Boulder and the western suburbs 
  of Denver.

* WHEN...From late Sunday afternoon through Monday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Strong winds will lead to 
  elevated fire weather conditions in areas without snow cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RJK
3 follow-up statements
315 
WWUS75 KBOU 260413
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
913 PM MST Sat Feb 25 2023

COZ035-036-038-039-261215-
/O.CON.KBOU.HW.A.0002.230227T0000Z-230227T1500Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-Larimer County
Below 6000 Feet/Northwest Weld County-Boulder And Jefferson
Counties Below 6000 Feet/West Broomfield County-
Including the cities of Central City, Red Feather Lakes, Boulder,
Nederland, Georgetown, Fort Collins, Golden, Lakewood, Loveland,
Arvada, Hereford, Westcreek, Longmont, Evergreen, Estes Park,
Nunn, Idaho Springs, Glendevey, and Bailey
913 PM MST Sat Feb 25 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH 
MONDAY MORNING...

* WHAT...West winds 35 to 55 mph with gusts up to 80 mph possible.

* WHERE...The Northern Front Range Foothills, The Southern Front 
  Range Foothills, Fort Collins, and Boulder and the western suburbs 
  of Denver.

* WHEN...From late Sunday afternoon through Monday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Strong winds will lead to 
  elevated fire weather conditions in areas without snow cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Cooper
313 
WWUS75 KBOU 261205
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
505 AM MST Sun Feb 26 2023

COZ035-036-038-039-262200-
/O.CON.KBOU.HW.A.0002.230227T0000Z-230227T1500Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-Larimer County
Below 6000 Feet/Northwest Weld County-Boulder And Jefferson
Counties Below 6000 Feet/West Broomfield County-
Including the cities of Evergreen, Idaho Springs, Westcreek,
Arvada, Fort Collins, Nunn, Bailey, Central City, Longmont,
Lakewood, Golden, Georgetown, Glendevey, Red Feather Lakes,
Loveland, Estes Park, Nederland, Hereford, and Boulder
505 AM MST Sun Feb 26 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON 
THROUGH MONDAY MORNING...

* WHAT...West winds 35 to 55 mph with gusts up to 80 mph possible.

* WHERE...The Northern Front Range Foothills, The Southern Front 
  Range Foothills, Fort Collins, and Boulder and the western suburbs 
  of Denver.

* WHEN...From 5 PM MST this afternoon through Monday morning.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Travel could be difficult, especially 
  for high profile vehicles. Strong winds will lead to elevated fire 
  weather conditions in areas without snow cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

EJD
772 
WWUS75 KBOU 261904
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
1204 PM MST Sun Feb 26 2023

COZ035-036-038-039-270500-
/O.UPG.KBOU.HW.A.0002.230227T0000Z-230227T1500Z/
/O.NEW.KBOU.HW.W.0002.230227T0100Z-230227T1300Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-Larimer County
Below 6000 Feet/Northwest Weld County-Boulder And Jefferson
Counties Below 6000 Feet/West Broomfield County-
Including the cities of Central City, Idaho Springs, Red Feather
Lakes, Lakewood, Bailey, Fort Collins, Westcreek, Longmont,
Loveland, Boulder, Nederland, Evergreen, Golden, Georgetown,
Glendevey, Hereford, Estes Park, Nunn, and Arvada
1204 PM MST Sun Feb 26 2023

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MST 
MONDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 75 mph expected.

* WHERE...Foothills and adjacent communities. Strongest winds 
  expected in and near the foothills, between Highway 34 west of 
  Loveland and I-70 west of Golden. This including the communities 
  of Lyons and Boulder, and the Rocky Flats area.

* WHEN...From 6 PM this evening to 6 AM MST Monday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Power outages will be possible. Travel will be difficult, 
  especially for high profile vehicles. Fire danger will increase in 
  areas lacking snow cover, and outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive. Avoid activities that may cause a spark and start a wildfire.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Rodriguez

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Feb 25, 9:45 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Feb 25, 9:45 AM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
945 AM MST Sat Feb 25 2023

.UPDATE...
Issued at 930 AM MST Sat Feb 25 2023

Few updates this morning, with subsident flow, building high
pressure, and clearing skies leading to a notable warmup. The
current forecast highs, which are a fair bit lower than most MOS
guidance and the NBM, look appropriate given continued snow cover,
which remains considerable in the northeastern plains and northern
urban corridor.

&&

.SHORT TERM...(Today and tonight)
Issued at 434 AM MST Sat Feb 25 2023

The trough off the coast of California will advance to the Desert
Southwest and there will be increasing southwesterly flow aloft
and ridging over Colorado ahead of it. Skies will be partly cloudy
to mostly clear, the warming trend will continue, and there will
be very little precipitation, if any, confined to the mountains.
No hazardous weather is expected, but there may be some minor
travel impacts in the mountains due to breezy winds and patchy
blowing snow.

This morning, there is some cloudiness and and probably a few
very light snow showers around the northern mountains, which will
gradually decrease. It will also be a bit breezy across the
mountains.

Today, there will be high pressure to our northwest out to the
edge of the Great Basin and low pressure developing in southeast
Colorado, which should induce a light easterly to northeasterly
surface wind over the plains into the foothills by afternoon,
though there looks to be a moderate southwesterly to westerly
downslope wind through much of the day before then. Model
temperature guidance is still suspicious, as many models are
showing high temperatures in the lower foothills and adjacent
plains out through the urban corridor well into the 50s and nearly
full mixing. The warming trend will certainly continue, but
probably not at this intensity. Some of the long range models seem
like they are not resolving the surface well enough probably for
lack of spatial resolution, and most of the short range models
look to be over-mixing as they are wont to do. I think it's likely
we end up with a compromise of about partly cloudy skies,
moderate southwesterly wind much of the morning then light
northeasterly, and high temperatures in the upper 30s to lower 50s
across the plains, warmest in the lower foothills and adjacent
plains. I reduced our forecast high temperatures a few more
degrees over the plains, in keeping with the previous forecast
logic.

Tonight, mostly clear and dry. Warm in the foothills and adjacent
plains due to downslope flow and cold in the pool of the South
Platte River Valley. Expect low temperatures in the teens and 20s
across most of the plains, 20s and 30s in the foothills and
adjacent plains out through the urban corridor, and mostly single
digits and teens in the mountains.

.LONG TERM...(Sunday through Friday)
Issued at 434 AM MST Sat Feb 25 2023

A series of shortwave troughs will move over Colorado in moderate to
strong mid level westerly flow over the coming week. There's pretty
good agreement on the strength of the late Sunday wave, which will
bring cold advection but only limited moisture for light snow in the
mountains. There may be a quick chance at a few snow showers east of
the mountains behind the front as there's a quick shot of dynamic
lift along with the instability from the cooling aloft. However, low
levels look dry, deeper moisture is limited, and there's little or
no upslope.  There's a threat of high winds behind the trough, both
in the mountain wave and on the northeast plains. The wave
amplification set up doesn't look great, but there's a lot of flow
to begin with and cold advection and subsidence to help with
downward momentum transport. The one place the 06z HRRR has high
winds is the base of the foothills from Rocky Flats up to about
Loveland, though much of the foothills and the area south of
Cheyenne are also close. The threat doesn't look high enough at this
point to justify a watch, but our forecast will be just a bit shy of
criteria.

For Monday through Wednesday, passing ripples in the past flow could
give us a weak front each day. The bouts of wind should wipe out
inversions and we will likely lose quite a bit of the remaining snow
on the plains, so even though there's some cooling aloft surface
temperatures in the 40s to lower 50s are still likely. It should
also remain windy over the mountains and foothills. There's a lot
of variety in the timing and relative strength of these waves, but
that might not affect the main story of breezy to windy without a
lot of change in temperature.

A stronger trough is expected about Thursday. Structure of the
trough will determine how much a threat of significant snow there
is, but at this point it looks likely progressive in the fast flow
which would limit duration of any precipitation. Still a pretty
good chance of getting additional cooling and a little widespread
snow about Wednesday night and Thursday. Post trough Friday will
likely be windy again, how much warming will depend on the
structure of what's happening upstream from there. NBM bouncing us
back to 50 is probably OK unless there's significant snow and then
a mountain wave keeping the plains from mixing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 930 AM MST Sat Feb 25 2023

All terminals VFR through TAF period. Current SW drainage flow
should transition to a few hours of east/northeast wind for KDEN
before rotating clockwise back to drainage flow later this
evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Rodriguez
SHORT TERM...EJD
LONG TERM...Gimmestad
AVIATION...Rodriguez
Hazardous weather outlook, Feb 25, 11:17 AM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1117 AM MST Sat Feb 25 2023

COZ030>051-261830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1117 AM MST Sat Feb 25 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is forecast.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next weather system will bring strong winds and light snow to
the mountains Sunday. There is a chance of high winds over the
east slopes of the Front Range Sunday night. On the plains it will
be windy late Sunday into early Monday, but there is just a slight
chance of light snow showers.

Windy conditions with periods of light snow will continue over
the mountains through the middle of the week. On the plains it
will be breezy at times. Colder temperatures are expected late
Wednesday into Thursday and light snow is likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 2:12 PM MSTWinter Weather AdvisoryBOUGrand, Jackson70 hr

Nearby

High Wind Watches in Colorado, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.